Certain medications can have unintended side effects on the temporomandibular joint and surrounding jaw structures.
Phenothiazines are widely used antipsychotics, antiemetics and sedatives that block the dopamine receptors in the brain. Side effects of these drugs can include oral bucco-lingual dyskinesia (continual side to side or circular chewing movements of the jaw) and oromandibular dystonia which can cause involuntary muscle contractions and repetitive patterned mouth, jaw and tongue movements. These contractions and movements can cause dislocation of the TMJ on one or both sides, leading to pain, inability to completely close the mouth, deviation of the jaw to the side, forward protrusion of the mandible, difficulty swallowing, drooling from the mouth, difficulty chewing and difficulty articulating. Treating the dislocated TMJ requires manual manipulation of the jaw and prescribing analgesics and benzodiazepines to relax the muscles.
Steroid injections are temporary pallative for TMJ dysfunction and should not be done more than three times a year. Overuse of steroid injections can cause futher degenerative joint changes.